Volume 11, issue 4 (2011)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 18
Issue 5, 2509–3131
Issue 4, 1883–2507
Issue 3, 1259–1881
Issue 2, 635–1258
Issue 1, 1–633

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
The additivity of the $\rho$–invariant and periodicity in topological surgery

Diarmuid Crowley and Tibor Macko

Algebraic & Geometric Topology 11 (2011) 1915–1959
Abstract

For a closed topological manifold M with dim(M) 5 the topological structure set S(M) admits an abelian group structure which may be identified with the algebraic structure group of M as defined by Ranicki. If dim(M) = 2d 1, M is oriented and M is equipped with a map to the classifying space of a finite group G, then the reduced ρ–invariant defines a function,

ρ̃: S(M) RĜ(1)d ,

to a certain subquotient of the complex representation ring of G. We show that the function ρ̃ is a homomorphism when 2d 1 5.

Along the way we give a detailed proof that a geometrically defined map due to Cappell and Weinberger realises the 8–fold Siebenmann periodicity map in topological surgery.

Keywords
surgery, $\rho$–invariant
Mathematical Subject Classification 2000
Primary: 57R65, 57S25
References
Publication
Received: 9 February 2010
Revised: 30 March 2011
Accepted: 31 March 2011
Published: 18 June 2011
Authors
Diarmuid Crowley
Hausdorff Research Institute for Mathematics
Poppelsdorfer Allee 82
D-53115 Bonn
Germany
http://www.dcrowley.net/
Tibor Macko
Mathematisches Institut
Universität Bonn
Endenicher Allee 60
D-53115 Bonn
Germany
Matematický Ústav SAV
Štefánikova 49
Bratislava SK-81473 Slovakia
http://www.math.uni-bonn.de/people/macko/